Wisconsin, 2024

Funnel Cloud in Wisconsin, July 16, 2024

July 16, 2024 · NWS MKX · 1 event in 1 county or zone

Several funnel clouds developed from showers and isolated thunderstorms along a slow moving cold front over Rock County early in the afternoon. No tornadoes occurred.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

Several funnel clouds developed from showers and isolated thunderstorms along a slow moving cold front over Rock County early in the afternoon. No tornadoes occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jul 16, 9:34 AM CST, 2 hours 51 minutes earlier. Its key messages:

  • Active stretch of weather featuring daily chances for strong to severe storms has ended, though several days of heavy rains have resulted in elevated water levels on area rivers. Multiple sites expected to remain in flood stage through at least this weekend.
  • A few patches of fog possible through daybreak across the west.
  • Isolated to widely scattered showers possible during the afternoon hours today & tomorrow.
  • Pleasant weather prevails from late week through the beginning of the weekend, with zero precipitation and low humidity expected.
  • Next window of opportunity for showers and storms arrives late Sunday through the beginning of next week.
Area forecast discussion, Jul 16, 9:34 AM CST, 2 hours 51 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
1034 AM CDT Tue Jul 16 2024

.KEY MESSAGES...

- Active stretch of weather featuring daily chances for strong
  to severe storms has ended, though several days of heavy
  rains have resulted in elevated water levels on area rivers.
  Multiple sites expected to remain in flood stage through at
  least this weekend.

- A few patches of fog possible through daybreak across the west.

- Isolated to widely scattered showers possible during the
  afternoon hours today & tomorrow.

- Pleasant weather prevails from late week through the beginning
  of the weekend, with zero precipitation and low humidity
  expected.

- Next window of opportunity for showers and storms arrives late
  Sunday through the beginning of next week.

&&

.UPDATE...
Issued 1030 AM CDT Tue Jul 16 2024

Slight chances (~15%) for a brief shower today especially
across SE WI, particularly this morning into the early afternoon
with the front pushing through the area. While storms are by no
means expected we cannot rule out a very weak and brief storm
(<10%). Into the afternoon another weak boundary may slide
through but showers based on latest CAMs seem less likely than
even this morning though perhaps a bit more areally broad
chances (10%).

Kuroski

&&

.SHORT TERM...
Issued 357 AM CDT Tue Jul 16 2024

Today through Wednesday:

Synopsis/Mesoanalysis: Last evening's strong to severe storms have
pushed well southeast of the region early this morning, with
satellite showing a well-defined MCV over the Lower Peninsula of
Michigan and clearing skies across southern Wisconsin. A cold front
is beginning to approach the region from the northwest, with 3 AM
analysis placing the boundary along an approximate Green Bay to La
Crosse line. Attempts at shower and thundershower development are
evident along/ahead of the feature, with individual cells struggling
to maintain as they encounter a worked over air mass in southeastern
Wisconsin, in addition to subsidence along the back side of the
Lower MI MCV. The cold front will continue to work through the
region this morning, exiting to the south and east following the
lunch hour. West-northwest winds will become established in the wake
of the departed front, allowing a much drier air mass to work into
the area through the remainder of the short term period. Currently
evident in water vapor imagery over the Manitoba-Ontario border, an
upper trough will pivot southeast into central Great Lakes through
Wednesday. DPVA embedded within said upper trough could help to
focus widely scattered shower & thundershower development both this
afternoon and Wednesday.

Rest Of Overnight: Anticipate that repetitive, but largely
unsuccessful attempts at shower development will continue through
daybreak. Apart from some light precip, activity will be of
negligible impact. Already being hinted at in observations from the
Wisconsin River Valley, some patchy fog is possible through
daybreak, with most fog concentrating along and west of Interstate
39. Widespread dense fog isn't expected.

Today: Will be monitoring obs trends as the above mentioned cold
front passes through the region. The vast majority of 00 & 06Z CAMs
depict a dry frontal passage, though the 00Z run of the HRRR did
hint at isolated shower & thundershower development in southeastern
Wisconsin during the late morning and early afternoon. Given a lack
of support for this solution in other guidance, as well as more
recent runs of the HRRR itself, have maintained a dry forecast along
and ahead of the boundary. Will nevertheless monitor trends and make
adjustments to the forecast if necessary. Do expect that isolated to
widely scattered showers & thundershowers will develop over north-
central Wisconsin this afternoon as the leading edge of the upper
low currently along the Manitoba-Ontario border pushes into the
state. A few of said thundershowers could clip our northeastern
counties, with the potential being accounted for in the overnight
update. Apart from some claps of thunder & a few wind gusts in the
20-30 MPH range, no impacts are anticipated in this afternoon's
thundershowers.

Wednesday: Noticeably drier air will be in place across the region,
leading to very pleasant conditions. Additional, widely scattered
shower and thundershower development can't be completely ruled out
during the afternoon hours with upper low pressure still in the
vicinity. Negligible impacts are expected in any potential
thundershower development.

Quigley

&&

.LONG TERM...
Issued 357 AM CDT Tue Jul 16 2024

Wednesday night through Monday:

Synopsis: Post-frontal high pressure will become entrenched across
the western Great Lakes by Thursday, with global ensemble guidance
suggesting continued reinforcement of the feature through late week
and the beginning of the weekend. The beginning of the long term
period will thus be marked by light and variable surface winds,
partly cloudy to mostly sunny skies, and precip-free conditions.
Temporarily flattened by the upper low passing through the central
Great Lakes during the short term, subtropical ridging will amplify
once more over western portions of the continent through the end of
this week. Global ensembles depict an upper disturbance pivoting
around the northeast side of the amplifying ridge on Friday,
bringing a return of QPF signals to the Central Plains. The
disturbance is likely to stagnate over the Missouri Valley on
Saturday, prior to gradually working toward the Upper Mississippi
Valley from Sunday through the end of the period. Chances for
showers and thunderstorms thus return to the forecast by the
beginning of next week.

Sunday Through Tuesday: Shower and thunderstorm chances return to
the forecast as upper forcing increases across the region. Specific
timing details on storms remain murky, making it difficult to
speculate on any potential hazards at this time.

Quigley

&&

.AVIATION...
Issued 1030 AM CDT Tue Jul 16 2024

With the front coming through this morning we have seen some
MVFR/IFR CIGS across southern WI. These lower CIGS have largely
left central WI with mostly far southern WI seeing the lower
CIGS and will continue to do so into the early afternoon before
they dissipate/push out with the front departing. Slight chances
(~15%) for a shower with the departing front particularly for
southeast WI. Light northwest flow behind the front though a
lake breeze circulation will likely bring some easterly flow
near the lake by the early afternoon. Additional slight chance
for a shower in the afternoon to early evening with another
boundary pushing through but models indicate far more broadly
isolated chances. Clearing should be expected into tonight.

Kuroski

&&

.MARINE...
Issued 357 AM CDT Tue Jul 16 2024

Widespread strong to severe thunderstorms have pushed east of the
southern third of the lake early this morning. Scattered showers and
storms remain in-progress along an approaching cold front over the
central open waters, and are expected to persist through daybreak.
Said storms are not expected to be severe, though a few storms could
produce small hail wind gusts between 30 and 35 knots. Radar trends
will be monitored through sunrise, with marine weather statements
and/or special marine warnings being issued if conditions warrant.
Winds will turn northwesterly across the open waters today as the
aforementioned cold front departs. Gusts to 15 knots are possible
through sunset. Additional, widely scattered showers and
thundershowers are possible this afternoon and Wednesday, with no
severe weather impacts anticipated. Winds will become light and
variable through late week as high pressure of 1020 mb builds in
from the Great Plains.

Quigley

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...None.
&&

Visit us at weather.gov/milwaukee

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSMilwaukee
www.twitter.com/NWSMilwaukee
www.youtube.com/NWSMilwaukee
Hazardous weather outlook, Jul 16, 1:38 AM CST, 10 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
238 AM CDT Tue Jul 16 2024

WIZ046-047-051-052-056>060-062>072-170745-
Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
238 AM CDT Tue Jul 16 2024

This Hazardous Weather Outlook is for portions of east central Wisconsin, south central Wisconsin and southeast Wisconsin.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Water levels will remain elevated on area rivers through at least
this weekend, with flood warnings continuing at several sites.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed Today or Tonight.

LMZ643>646-170745-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
238 AM CDT Tue Jul 16 2024

This Hazardous Weather Outlook is for the nearshore waters from Sheboygan Wisconsin to Winthrop Harbor Illinois.

.DAY ONE...Today and Tonight

Isolated to widely scattered showers and thundershowers are
possible this afternoon.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-170745-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
238 AM CDT Tue Jul 16 2024

This Hazardous Weather Outlook is for the open waters of Lake Michigan.

.DAY ONE...Today and Tonight

Isolated to widely scattered showers and thundershowers are
possible this afternoon, particularly over the northern half of
the open waters.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

www.weather.gov/mkx

In the hours before

Local storm report, Jul 16, 11:14 AM CST, 1 hour 11 minutes before
Preliminary Local Storm Report
National Weather Service Milwaukee/Sullivan WI
1214 PM CDT Tue Jul 16 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     Tstm Wnd Dmg     Benton                  42.57N 90.38W
07/15/2024                   Lafayette          WI   Law Enforcement

            Branches down and a shed blown over in
            Benton.

&&

MG
Local storm report, Jul 16, 11:34 AM CST, 51 minutes before
Preliminary Local Storm Report
National Weather Service Milwaukee/Sullivan WI
1234 PM CDT Tue Jul 16 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     Flood            5 W Gratiot             42.58N 90.12W
07/15/2024                   Lafayette          WI   Law Enforcement

            Roads closed in Gratiot, South Wayne,
            Darlington, and Shullsburg due to flooding.

&&
Local storm report, Jul 16, 11:48 AM CST, 37 minutes before
Preliminary Local Storm Report
National Weather Service Milwaukee/Sullivan WI
1248 PM CDT Tue Jul 16 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     Flood            Benton                  42.56N 90.38W
07/15/2024                   Lafayette          WI   Law Enforcement

            Knee deep road closed due to a washout out
            culvert near community of Benton.

&&
Local storm report, Jul 16, 11:55 AM CST, 30 minutes before
Preliminary Local Storm Report
National Weather Service Milwaukee/Sullivan WI
1255 PM CDT Tue Jul 16 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     Flood            3 E Monticello          42.74N 89.52W
07/15/2024                   Green              WI   Emergency Mngr

            Many roads closed due to high water. Some
            shoulder washouts, especially on the east
            side of the county.

&&

The radar

The Milwaukee radar (KMKX), 76 km away, was scanning. The volume nearest the first event began at 18:25 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Rock

When
July 16, 12:25 PM CST to 1:40 PM CST
Where
Rock County, 4.74 mi NNW of Avon to 3.4 mi SSE of Milton
Reported by
Law Enforcement
Coordinates
42.617, -89.352

Numerous funnel clouds were reported across central Rock County. The locations were from just east of Brodhead to near Orfordville, Footville, Janesville, and just south of Milton. No tornadoes occurred.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2024Every state in 2024This day in weather historyWarnings in Wisconsin, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1202840.